Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
|sbalhayes2002 - Fri Nov 05, 2004 1:02 am||
My question is lets say you have a 70 year old male come into the e.r...who has not been there.. who did not like doctors.. please take no offense this is most of the male population.. :wink: he has alot of symptoms of a heart attack.. but you do not give nitro-glycerin due to low blood pressure... is this a good thing or not?.... To sum up .. symptoms of heart attack...and low blood pressure do you give nitro or not?.. .thank you I have alot of other questions but will wait on reply for this one..
|Dr. Yasser Mokhtar - Wed Nov 17, 2004 9:55 pm||
Nitroglcerin is not the definitive treatment of coronary disease, it is just symptomatic treatment. Many patients don't get nitroglcerin when they are having a heart attack but rather other medications that aim at dissolving the blood clot in the clogged coronary artery and a medication that decreases the stress on the heart in addition to aspirin and heparin (a blood thinner).
Nitrolglycerin helps controlling the chest pain that patients have.
The problem with nitroglycerin is that it causes lowering in the blood pressure and this in turn causes less blood to go to the coronaries with aggravation of the ischemia that is already taking place. In addition to this, low pressure in itself is not a good thing to begin with as it might cause other organs such as the kidneys to fail.
If the patient who has chest pain has a low blood pressure. This could be caused by many things and not just a heart attack. But let's assume that the pain is truly caused by a heart attack and that the patient has low blood pressure, there are a couple of possibilities behind the low blood pressure. The first one is that an inferior myocardial infarction (a heart attack that affects the lower wall of the heart). In this case, if the patient gets nitroglycerin, lower blood pressure will definitely ensue and the consequences could be harmful to the patient. The right move at this point is, in addition to giving the above mentioned medications, intravenous fluids are given to increase the blood pressure and if the physician wants to give nitroglycerin, it will be at a very small dose.
The second possibility is that the patient might have a big heart attack leading to acute heart failure and low blood pressure. In this case, nitroglycerin is optional as well, and if the medication that dissolves the clot does not work, then emergency cardiac catheterization is performed to open the artery (sometimes even the medicine that dissolves the blood clot is not given and the patient is taken to cardiac cath immediately if it is readily available, to save time).
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.